The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Synopsis: L-carnitine may play a key role in cellular apoptosis and mitochondrial function. Deficiencies of this agent may contribute to muscle and peripheral nerve disorders in HIV, although the data are limited.
An hiv-infected patient recently presented to my office for initial evaluation. In addition to a lengthy list of vitamins and herbal therapies, he was self-medicating with L-carnitine acquired from a local health food store as part of an "antioxidant regimen," and n-acetylcysteine and grape seed extract. He wanted to know my opinion regarding his use of L-carnitine. But did I have one?
Acetyl-L-carnitine is an ester of the trimethylated amino acid, L-carnitine, which facilitates uptake of acetyl CoA into mitochondria during fatty acid metabolism. It is essential for heart and skeletal muscle function, and it has been proposed as an antidote for everything from depression, dementia, neuropathy, and restoring cognitive function in alcoholics to assisting in the reperfusion of the brain in ischemia. L-carnitine and acetyl-L-carnitine depletion are also believed to be possible factors in the mitochondrial toxicity associated with the long-term administration of the nucleoside analogue agents in HIV infection, leading to the myopathy and neuropathy.1
Is L-carnitine just another health food fad, or is this an area of HIV care that requires further attention?
Comment by Carol A. Kemper, MD, FACP
We were first required to obtain L-carnitine levels in HIV-infected patients receiving open-label adefovir dipivoxil through expanded access, resulting in the identification of several patients with subnormal levels. While the significance of this finding was not clear, we elected to offer replacement L-carnitine to these patients. Most of these patients had advanced HIV disease, had been heavily treated with antiretroviral therapy, and were generally receiving adefovir dipivoxil in combination with several other agents as part of a salvage regimen. I have since obtained L-carnitine levels in patients with painful peripheral neuropathy, wasting, muscle cramping, myopathy, pancreatitis, and lactic acidosis, and offered L-carnitine to patients with subnormal levels, admittedly without much data to guide this approach.
The possible adverse effects of L-carnitine deficiency in HIV-infection, and the long-term benefits of supplemental use of this agent are not known. Di Marzio and colleagues assessed the effects of acetyl-L-carnitine (3.0 g/d) administered to 11 asymptomatic HIV-infected subjects for five months.2 L-carnitine administration was associated with a reduction in ceramide generation, a marker of lymphocyte apoptotic cell death, as well as an increase in insulin-like growth factor. Increased levels of IGF-1 may help protect lymphocytes from premature cell death. Earlier work by Moretti and associates suggested that in patients who refused antiretroviral therapy, the administration of L-carnitine 6 g/d for four months resulted in increases in absolute CD4 cell counts at three and five months of therapy.3 No significant effect on HIV RNA levels was detected.
In addition to the effects on lymphocyte apoptosis, deficiencies of L-carnitine have been implicated by some as contributing to the mitochondrial toxicity associated with the long-term administration of nucleoside reverse transcriptase inhibitors. Progressive hearing loss in some patients with HIV infection who are receiving long-term nucleoside analog agents may be related to the irreversible loss of mitochondria in cochlear cells.4 Mitochondrial damage may also be a factor in the development of painful peripheral neuropathy (PPN) associated with the long-term administration of these agents, leading to suggestions that L-carnitine may play a role in the treatment of this disorder.5,6 An open-label assessment of 16 HIV-infected patients with PPN who received acetyl-L-carnitine (0.5-1.0 g/d) resulted in improvement of symptoms, using an analog scale, in 63% of patients and no change in 31%.5 The small number of patients enrolled in this study and the open-label design unfortunately limit the usefulness of these data.
Mitochondrial toxicity has also been implicated in a recently described life-threatening syndrome of myopathy, hepatic steatosis, and severe lactic acidosis in HIV-infected patients, possibly as the result of the long-term administration of zidovudine, didanosine, or stavudine.7,8 A similar toxic reaction was associated with the administration of fialuridine (FIAU), another nucleoside analogue previously under investigation in the treatment of hepatitis B, resulting in severe hepatic failure requiring transplantation in two people and five deaths.9 Widespread hepatocellular mitochondrial damage was observed using electron microscopy. In such cases, the emergent administration of L-carnitine, in addition to fluids and bicarbonate, has been recommended.10
L-carnitine may be important in other disease states. Substantially reduced serum concentrations can be found in many patients on chronic hemodialysis because of dialytic loss. This has led to suggestions that L-carnitine should be given as chronic replacement therapy to patients on long-term hemodialysis. In one study of 12 patients undergoing dialysis three times weekly, repeated administration of L-carnitine restored serum concentrations to normal within eight weeks.11 A recent randomized, double-blind, crossover study evaluated the effects of parenterally administered L-carnitine (20 mg/kg) or placebo for 12 weeks, followed by a six-week washout, and then crossover to the alternate therapy for 12 weeks in 16 chronic hemodialysis patients.12 The study enrollment was limited to patients with symptomatic myopathy, cardiomyopathy, low energy levels, or a lack of response to erythropoetin (EPO). No statistically significant association was found between the administration of daily L-carnitine and improvement in quality of life or other secondary symptoms such as muscle cramping, anemia, or EPO requirements. Other data suggest that red blood cell (RBC) carnitine is essential for RBC function in renal anemia. A statistically significant increase in hematocrit was observed in 14 hemodialysis patients, who had previously responded poorly to EPO, following 12 weeks of orally administered L-carnitine 500 mg daily.13
No significant adverse effects from the administration of L-carnitine have been reported, although it has been my observation that L-carnitine at higher dosages (³ 1.0 g/d) can result in diarrhea. The use of L-carnitine and acetyl-L-carnitine in the treatment of HIV-related conditions, such as myopathy, painful peripheral neuropathy, and lactic acidosis, requires further study, hopefully in the context of good controlled, randomized clinical trials. Based on these limited data, it is hard to advocate the supplemental use of this agent as "prophylaxis," although it seems reasonable to offer replacement therapy to patients with evidence of low serum levels. On the other hand, L-carnitine appears to be well tolerated, is relatively inexpensive, and there appears to be no good basis for dissuading an individual keen on taking it as supplemental therapy.
1. Patrick L. Nutrients and HIV: Part three-N-acetylcystein, alpha-lipoic acid, L-glutamine, and L-carnitine. Altern Med Rev 2000;5:290-305.
2. Di Marzio L, et al. Acetyl-L-carnitine administration increases insulin-like growth factor 1 levels in asymptomatic HIV-1 infected subjects: Correlation with its suppressive effect on lymphocyte apoptosis and ceramide generation. Clin Immunol 1999;92:103-110.
3. Moretti S, et al. Effect of L-carnitine on human immunodeficiency virus-1 infection-associated apoptosis: A pilot study. Blood 1998;91:3817-3824.
4. Kemper CA. Antiretrovirals as a cause of hearing loss. Infectious Disease Alert 1997;16(19):152.
5. Scarpini E, et al. Effect of acetyl-L-carnitine in the treatment of painful peripheral neuropathies in HIV+ patients. J Peripher Nerv Syst 1997;2:250-252.
6. Famularo G, DeSimone C. Treatment with acetyl-L-carnitine has the potential to improve the clinical course of painful peripheral neuropathies in HIV-positive patients. J Peripher Nerv Syst 1998;3:227-229.
7. Mokrzycki MH, et al. Lactic acidosis associated with stavudine administration: A report of five cases. Clin Infect Dis 2000;30:198-200.
8. Miller KD, et al. Lactic acidosis and hepatic steatosis associated with use of stavudine: Report of four cases. Ann Intern Med 2000;133:192-196.
9. McKenzie R, et al. Hepatic failure and lactic acidosis due to fialuridine (FIAU), an investigational nucleoside analogue for chronic hepatitis B. N Engl J Med 1995;333:1099-1105.
10. Claessens YE, et al. L-carnitine as a treatment of life-threatening lactic acidosis induced by nucleoside analogues. AIDS 2000;14:472-473.
11. Evans AM, et al. Pharmacokinetics of L-carnitine in patients with end-stage renal disease undergoing long-term dialysis. Clin Pharmacol Ther 2000;68:238-249.
12. Semeniuk J, et al. Evaluation of the effect of intravenous L-carnitine on quality of life in chronic hemodialysis patients. Clin Nephrol 2000;54:470-477.
13. Matsumoto Y, et al. Effects of L-carnitine supplementation on renal anemia in poor responders to erythropoietin. Blood Purif 2001;19:24-32.